Alert archive / West Virginia / Special Weather Statements in 2016
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 15, 2016, 4:00 PM EDT for Mercer County, Summers County, West Virginia. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 15, 2016, 4:00 PM EDT (20:00 UTC)
- Expired
- Jun 15, 2016, 5:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
Counties Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 96 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
804
WWUS81 KRNK 152000
SPSRNK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUN 15 2016
WVZ042-043-507-508-152100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-
400 PM EDT WED JUN 15 2016
...A AREA OF STRONG THUNDERSTORMS WILL AFFECT SUMMERS...SOUTHWESTERN
GREENBRIER AND MERCER COUNTIES...
AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR POWELLTON THROUGH SHADY SPRING TO NEAR
MULLENS... AND MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
RAINELLE...
ALDERSON...
AND ATHENS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3800 8048 3772 8061 3773 8066 3743 8086
3735 8085 3729 8095 3727 8113 3757 8120
3759 8109 3772 8097 3768 8088 3777 8089
3782 8094 3787 8075 3795 8081 3799 8077
3804 8083 3806 8080 3806 8087 3810 8088
TIME...MOT...LOC 1958Z 303DEG 22KT 3813 8128 3773 8107 3757 8132
$$
JJMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 15, 1:55 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 15, 1:55 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 155 PM EDT WED JUN 15 2016 .SYNOPSIS... A warm front extends from Kentucky into southwestern Virginia. This front will move northeast and through the area this afternoon. An upper level Low over Minnesota will move southeast through Wisconsin and will be over the southern Great Lakes by Thursday morning. This Low will then move southeast crossing the Mid Atlantic states Thursday night and Friday. High pressure will build across the region for weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM EDT Wednesday... A warm front extends from CVG-RDU. This front will be the focus for shower and thunderstorm development this afternoon as it slowly lifts northeast through the forecast area. Considerable mid-level cloudiness was noted just north of the front this morning. These clouds are expected to thin this afternoon allowing for some increase in solar insolation which will then promote increasing instability and development of scattered to numerous showers and thunderstorms. The morning GSO/RNK soundings were not overly impressive with respect to instability. The PWATs were high, ranging from 1.50 to 1.70, but warming aloft, in addition to limited surface heating will likely maintain CAPE values under 1500 j/kg. That being said...soundings still support deep convection, just not overly convincing of anything severe. The freezing level is 14,300 feet MSL, and with only 1500 CAPE, hail is not a threat. And, it would take something organized in order to generate enough wind to pose an issue. That being said, there are some focusing mechanisms to watch with respect to organization this afternoon and evening. The warm front is an obvious choice. It's weak, but still a boundary that will aid in dewpoint pooling and theta-e advection. There is also an old MCS that has moved into western Ohio. The outflow from this feature may become the focus for renewed activity later this afternoon as it propagates east into West Virginia. Aside from this boundary, the only other area to watch for potential loose organization would be the Blue Ridge. The 4KM NAM indicates persistent convergence along the Blue Ridge, and with just a little heating, storms would initiate vicinity of the Blue Ridge and move east-southeast during the mid-late afternoon. Convection should diminish fairly quickly with the loss of heating and especially after midnight as winds aloft become more westerly resulting in subsidence lee of the mountains. Pending coverage of showers today, main concern overnight would be development of low clouds and fog. Would not be surprised to see issues with dense fog developing overnight into early Thursday with wet ground from late day rain...high PWATS...and light to nearly calm winds. The question in this regard will be whether or not the air mass can cool off enough to allow this to occur. 850mb temps still hovering near +20C today...but cloud cover and widespread precipiation will temper readings. Look for highs mainly in the 80s... with exception of the higher elevations where readings should get no warmer than the 70s. It will be quite muggy tonight/early Thursday with lows in the 60s west to lower 70s east...well above the normal values in the mid 50s to lower 60s. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 400 AM EDT WEDNESDAY... There remains a fair bit of uncertainty in the exact evolution of convection late in the week but the overall flavor of things seems to be coming into focus. Believe the warm front that moves through the region Wednesday night will stall out just to our northeast and linger there through Thursday. This will give us a lull in the action on Thursday as instability is slow to recover and synoptic forcing is largely absent, so just a chance of a shower/thunderstorm mainly west of the Blue Ridge into the Alleghany Highlands. However it appears increasingly likely that an MCS with severe characteristics will develop upstream in the Ohio Valley and slide in our direction along the lingering frontal boundary Thursday night. It also appears likely that the track of the body of the MCS will be skirting the northern portion of our area, then the eastern portion as the convection makes a right turn. Even with a fair degree of uncertainty, there are enough hints in the guidance for a flanking line of convection to develop along the southern periphery or the main MCS to justify keeping POPs in the solid chance category extending back to cover the remainder of the region. The moral of the story is that Thursday is not expected to feature much coverage of showers/storms but heading into Thursday night activity is expected to blossom upstream and have the greatest impact in our area mainly along and north of Route 460. This timing and location will be refined as new data becomes available so check back for updates. The vigorous upper level short wave helping to drive convective activity Thursday night will still be crossing the region on Friday. This will bring one last surge of precipitation to the region through early Friday as the lingering frontal boundary finally crosses the area as a cold front. This will allow high pressure over the northeast US to build in and bring fair weather to the Appalachians and central mid Atlantic region for the weekend. Yay! Temperatures through the period will cool notably. Highs on Thursday will range from the lower 90s east of the Blue Ridge to the middle 80s west. Behind the front on Saturday we can expect highs east of the Ridge to be in the lower 80s with generally middle 70s to the west. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 400 AM EDT Wednesday... Model guidance is now in relative agreement that the upper low will remain progressive allowing for high pressure to build into and across the forecast area for the weekend. This trend yields a dry weekend with no rain in the forecast through Monday. A cold front is forecast to approach the forecast area from the northwest Tuesday, the next chance for showers. Guidance suggests temperatures will trend upward to around normal by Sunday and Monday...then rise slightly above normal on Tuesday. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 730 am EDT Wednesday... Scattered showers and thunderstorms will move across the mountains this afternoon. Bluefield will be the early target, then Blacksburg and Roanoke through the rest of the afternoon. Currently watching a more organized line of convection moving into WV at 1 PM. This line has its eyes on Lewisburg around 4 PM but may weaken as light rain this morning has lowered instabilities over the Greenbrier Valley. However, a few hours of full sunshine could increase instabilities and this line may link up with scattered mountain convection to produce some storm storms this evening. We reduce the duration of TSRA to a few hours this evening (5p-8p) with showers fading through the night. Areas seeing rain through this evening will likely have patchy fog through 9AM Thursday. High confidence in cigs through the TAF valid period. High confidence in vsbys through 06Z. High confidence in wind direction ans speed through the TAF valid period. Medium confidence in TSRA potential and timing. Extended discussion... An area of low pressure aloft will track into the region from the north late Thursday into Friday. A line of convection appears likely with this feature, but the exact placement and timing of remains somewhat unresolved. Best indication at this point is across northern/eastern VA Thursday afternoon, then into southern VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions may linger into Friday with stratiform precipiation behind the upper low. By Saturday, conditions should return to VFR with good flying conditions expected to continue into Sunday as high pressure builds south behind the departing low. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM/RAB SHORT TERM...MBS LONG TERM...MBS/PM AVIATION...RCS
Hazardous weather outlook, Jun 15, 5:39 AM EDT, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT WED JUN 15 2016 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-161100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 539 AM EDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THIS AFTERNOON. A FEW COULD BECOME STRONG TO SEVERE...WITH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY EVENING...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. FOR THE REMAINDER OF THE PERIOD...HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RAB
In the hours before
Special weather statement, Jun 15, 3:37 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT WED JUN 15 2016
VAZ007-WVZ042-152000-
TAZEWELL-MERCER-
337 PM EDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAZEWELL AND
WESTERN MERCER COUNTIES...
AT 335 PM EDT...A STRONG THUNDERSTORM WAS NEAR COALDALE...MOVING EAST
AT 10 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
MATOAKA...
POCAHONTAS...
BRAMWELL...
AND MONTCALM.
THIS INCLUDES MERCER COUNTY AIRPORT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3726 8150 3725 8148 3727 8145 3727 8142
3731 8140 3732 8137 3742 8131 3741 8129
3742 8128 3746 8131 3747 8128 3750 8126
3751 8121 3757 8119 3727 8113 3722 8126
3723 8151
TIME...MOT...LOC 1935Z 267DEG 9KT 3735 8143
JJMSpecial weather statement, Jun 15, 4:00 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT WED JUN 15 2016
WVZ042-043-507-508-152100-
EASTERN GREENBRIER-SUMMERS-WESTERN GREENBRIER-MERCER-
400 PM EDT WED JUN 15 2016
...A AREA OF STRONG THUNDERSTORMS WILL AFFECT SUMMERS...SOUTHWESTERN
GREENBRIER AND MERCER COUNTIES...
AT 358 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR POWELLTON THROUGH SHADY SPRING TO NEAR
MULLENS... AND MOVING SOUTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PRINCETON...
HINTON...
RAINELLE...
ALDERSON...
AND ATHENS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3800 8048 3772 8061 3773 8066 3743 8086
3735 8085 3729 8095 3727 8113 3757 8120
3759 8109 3772 8097 3768 8088 3777 8089
3782 8094 3787 8075 3795 8081 3799 8077
3804 8083 3806 8080 3806 8087 3810 8088
TIME...MOT...LOC 1958Z 303DEG 22KT 3813 8128 3773 8107 3757 8132
JJMThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 4:51 PM EDT | Special Weather Statement | RNK | Pulaski, City of Radford | 39 min |
| Jun 15, 5:21 PM EDT | Special Weather Statement | RNK | Craig, Montgomery, City of Radford | 54 min |
| Jun 15, 5:26 PM EDT | Special Weather Statement | RNK | Floyd | 49 min |
| Jun 15, 5:51 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Montgomery, Roanoke, City of Roanoke, City of Salem | 39 min |
| Jun 15, 6:06 PM EDT | Special Weather Statement | RNK | Carroll, Patrick | 54 min |
| Jun 15, 6:12 PM EDT | Special Weather Statement | RNK | Floyd | 33 min |
| Jun 15, 6:29 PM EDT | Special Weather Statement | RNK | Bedford, Franklin | 61 min |
| Jun 15, 6:47 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Roanoke, City of Salem | 3 hr |
| Jun 15, 7:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 59 min |
| Jun 15, 7:49 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 56 min |
| Jun 15, 4:23 PM EDT | Special Weather Statement | RNK | Surry | 52 min |
| Jun 15, 7:31 PM EDT | Special Weather Statement | RNK | Rockingham | 29 min |
| Jun 15, 3:37 PM EDT | Special Weather Statement | RNK | Mercer | 23 min |
| Jun 15, 4:43 PM EDT | Special Weather Statement | RNK | Monroe, Summers | 47 min |
| Jun 15, 5:14 PM EDT | Special Weather Statement | RNK | Greenbrier | 46 min |
Nearby
Special Weather Statements in West Virginia, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.